Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 556, NWS Blacksburg, VA

September 3, 2011Alleghany County, Botetourt County, Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 3, 2011, 3:55 PM EDT for Alleghany County, Botetourt County, Craig County, Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 3:55 PM EDT (19:55 UTC)
Expired
Sep 3, 2011, 5:00 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Botetourt County, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:00 PM EDTTSTM WND DMG5 Ne Oriskany, VASEVERAL TREES DOWN ON CRAIG CREEK ROAD.
Sep 3, 4:30 PM EDTTSTM WND DMG5 S Oriskany, VATREE DOWN ON ROUTE 606 NEAR BORDER WITH BOTETOURT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS51 KRNK 031955
SVRRNK
VAC005-023-045-032100-
/O.NEW.KRNK.SV.W.0556.110903T1955Z-110903T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR GALA...OR NEAR EAGLE ROCK...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALA...
  EAGLE ROCK...
  SPRINGWOOD...
  FINCASTLE...
  AND LITHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3777 7967 3775 7968 3774 7969 3770 7967
      3745 7971 3744 7974 3743 8005 3767 8010
      3781 7981
TIME...MOT...LOC 1955Z 358DEG 15KT 3769 7983

$$

AMS
4 follow-up statements
940 
WWUS51 KRNK 032011
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SAT SEP 3 2011

VAC005-023-045-032100-
/O.CON.KRNK.SV.W.0556.000000T0000Z-110903T2100Z/
CRAIG VA-BOTETOURT VA-ALLEGHANY VA-
411 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN CRAIG...BOTETOURT AND SOUTHEASTERN ALLEGHANY
COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GALA...OR 6 MILES
NORTHEAST OF ORISKANY...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  GALA...
  ORISKANY...
  AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3777 7967 3775 7968 3774 7969 3770 7967
      3745 7971 3744 7974 3743 8005 3767 8010
      3781 7981
TIME...MOT...LOC 2012Z 034DEG 18KT 3766 7992

$$

AMS
159 
WWUS51 KRNK 032028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SAT SEP 3 2011

VAC005-023-045-032100-
/O.CON.KRNK.SV.W.0556.000000T0000Z-110903T2100Z/
CRAIG VA-BOTETOURT VA-ALLEGHANY VA-
428 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN CRAIG...CENTRAL BOTETOURT AND SOUTHERN ALLEGHANY
COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ORISKANY...MOVING
SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ORISKANY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3766 7968 3765 7968 3745 7971 3744 7974
      3743 8005 3767 8010 3770 7967
TIME...MOT...LOC 2028Z 007DEG 24KT 3754 7998

$$

AMS
980 
WWUS51 KRNK 032042
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT SAT SEP 3 2011

VAC005-032052-
/O.CAN.KRNK.SV.W.0556.000000T0000Z-110903T2100Z/
ALLEGHANY VA-
442 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALLEGHANY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3757 7970 3745 7971 3744 7974 3743 8005
      3762 8009 3764 8007
TIME...MOT...LOC 2042Z 007DEG 24KT 3745 7999

$$

VAC023-045-032100-
/O.CON.KRNK.SV.W.0556.000000T0000Z-110903T2100Z/
CRAIG VA-BOTETOURT VA-
442 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN CRAIG AND CENTRAL BOTETOURT COUNTIES...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
FINCASTLE...OR 7 MILES EAST OF NEW CASTLE...MOVING SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  FINCASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3757 7970 3745 7971 3744 7974 3743 8005
      3762 8009 3764 8007
TIME...MOT...LOC 2042Z 007DEG 24KT 3745 7999

$$

AMS
696 
WWUS51 KRNK 032101
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SAT SEP 3 2011

VAC023-045-032111-
/O.EXP.KRNK.SV.W.0556.000000T0000Z-110903T2100Z/
CRAIG VA-BOTETOURT VA-
501 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG AND CENTRAL
BOTETOURT COUNTIES EXPIRES AT 500 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3757 7970 3745 7971 3744 7974 3743 8005
      3762 8009 3764 8007
TIME...MOT...LOC 2042Z 007DEG 24KT 3745 7999

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:40 PM EDT, 15 minutes earlier.

Area forecast discussion, Sep 3, 3:40 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SAT SEP 3 2011

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER ONE MORE DAY AS IT
SLOWLY SHIFTS OFFSHORE TONIGHT. A COLD FRONT WILL APPROACH LATE
SUNDAY...AND MOVE INTO THE AREA AND STALL ON MONDAY. THIS FRONTAL
BOUNDARY IS THEN EXPECTED TO REMAIN NEAR THE FORECAST AREA INTO
MID WEEK. DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM
LEE WILL BE RIDING UP THE FRONT FROM MONDAY INTO MID WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 2:20 PM EDT SATURDAY...

QUICK UPDATE TO INCREASE SOME POPS ACROSS PARTS FO THE NORTH...AND
ACCUONT FOR LATEST SKY COVER PER SATELLITE IMAGERY. STRONG TO
SEVERE...BUT SMALL SIZE...PULSE STORMS FIRING RAPIDLY ALONG HIGHER
TERRAIN...AND MOVING SLOWLY OR BACKBUILDING IN WEAK UPPER LEVEL FLOW.
HEAVY RAIN AND GUSTY WINDS BIGGEST THREATS REMAINDER OF
AFTERNOON...MAINLY IN MTNS BUT ALSO FOOTHILLS NORTH OF 460.

AS OF 11:55 AM EDT SATURDAY...

ANOTHER MINOR ADJUSTMENT TO GRIDS TO ACCOUNT FOR PERSISTENT
FOG/STRATUS IN NEW RIOVER VALLEY BUT THAT IS FINALLY DISSIPATING
QUICKLY NOW. ADDED SOME SLIGHT CHC POPS TO FAR NE NEXT FEW HOURS
PER AREA OF THUNDERSTORMS SLIDING SOUTHWARD OUT OF NRN VA. EXPECT
THESE TO WEAKEN SOMEWHAT AS MTN RIDGES BECOME FOCUS FOR CONVECTION
BEGINNING TO BUBBLE UP BY 1-2 PM WHERE MIXED LAYER CAPE VALUES ARE
ALREADY 1500 IN SOME PLACES...AND EXPECTED TO GET TO 2000-2500 BY
LATE AFTERNOON.

PREV DISC AS OF 1015 AM EDT SATURDAY...

PATCHY FOG AND SOME STRATUS HOLDING ON LONGER IN NEW RIVER VALLEY
AND MAY NOT FINALLY BURN OFF IN SOME AREAS UNTIL ALMOST NOON GIVEN
STERONG INVERSION SEE IN 12Z SOUNDING. ONCE INVERSION
BREAKS...TEMPS SHOULD QUICKLY CLIMB INTO THE 80S...ALTHOUGH
BACKED OFF A COUPLE DEG IN PARTS OF THE WEST GIVEN LINGERING
FOG/STRATUS AND GOOD CHANCE FOR DEVELOPING STORMS BY MID
AFTERNOON. VARIETY OF MESOSCALE MODEL GUIDANCE SUGGESTS GOOD
CLUSTER OF CONVECTION DEVELOPING BY MID AFTERNOON ACROSS MTNS TO
OUR NORTH ADN THEN UNZIPPING SOUTHWARD OR SOUTHWESTWARD GIVEN
UPPER FLOW AND LIKELY OUTFLOW DOMINATED. COULD BE SOME GOOD
CLUSTERS OF STORMS MUCH LIKE YESTERDAY...SO UPPED POPS IN THE WEST
TO LOW LIKELY ACROSS FAR NORTH TO HIGH CHANCE ALL THE WAY DOWN TO SW
VA MTNS. TODAY A BIT STRONGER INVERSION SO CONVECTION COULD WAIT
TO GET STARTED UNTIL 3 OR 4PM...AND STEERING FLOW MORE TOWARD
SW...BUT OTHERWISE MID LEVEL LAPSE RATES IMPRESSIVE AND MID LEVEL
DRY AIR TO SUPPORT GUSTY WINDS WITH STORMS...VERY SIMILAR TO
YESTERDAY. BEST CHANCE FOR ANY STORMS TO SPILL EAST OF THE BLUE
RIDGE APPEARS MAINLY NORTH OF 460...AND MOVEMENT TOWARD SOUTH OR SOUTHWEST.

PREV DISCUSSION AS OF 345 AM EDT SATURDAY...

LOW CLOUDS AND FOG BANKED UP AGAINST THE BLUE RIDGE APPEARS TO BE
FAIRLY SHALLOW...WITH THE EASTERN EDGE ALREADY SCATTERING OUT
SOME. THINK THAT THESE CLOUDS WILL LIFT AND SCATTER OUT QUICKLY
AFTER SUNRISE...SO MOST AREAS SHOULD SEE PLENTY OF SUN BY MID
MORNING. MEANWHILE...THE UPPER RIDGE HOLDS OVER THE SOUTHERN
APPLNS AND TN VALLEY...PRODUCING WEAK WIND FIELDS. MOISTURE HAS
STEADILY INCREASED...WITH SFC DEWPOINTS IN THE MID 60S TO AROUND
70 AND PWATS AROUND 1.5 INCHES. WITH PLENTY OF HEATING EXPECTED
TODAY...THINK THAT WE WILL SEE SB CAPES IF >2000 J/KG IN THE MTNS.
IN ADDITION...DESPITE THE RIDGE BEING OVHD...MID LEVEL LAPSE RATES
ARE STILL 6.0 TO 6.5 DEG C/KM...SUFFICIENT FOR DEEP CONVECTION. IT
IS HARD TO FIND ANY LARGE SCALE FORCING...OTHER THAN
TOPOGRAPHIC...WITH A LIGHT EAST TO SOUTHEAST FLOW INTO THE BLUE
RIDGE. MODELS DO SHOW THE THETA-E RIDGE FURTHER WEST TODAY IN THE
WESTERN MTNS...AND THERE IS SOME WEAK LOW LEVEL CONVERGENCE IN THE
WESTERN MTNS AS WELL. THINK THAT THE BEST CHC FOR TSTMS WILL BE IN
THE WESTERN CWA...ALSO BECAUSE THE STORM MOTION WILL BE TO THE
SOUTHWEST OR WEST. I HAVE RAISED POPS TO 50 PCT IN THE MTN
EMPIRE/SW MTNS OF VA...AND SE WV. WITH A SLOW STORM MOTION...AND
THE POTENTIAL FOR DEEP CONVECTION TO BECOME ANCHORED ON EASTERN
FACING SLOPES...ALONG WITH PWATS AROUND 150% OF NORMAL...I HAVE
ADDED IN HEAVY RAIN TO THE AREAS WHERE I HAVE SCATTERED TSTMS-
GENERALLY ALONG AND WEST OF THE BLUE RIDGE. LOWEST POPS TODAY ARE
IN THE PIEDMONT. HAVE KEPT HIGHS TODAY ABOVE GUIDANCE...WHICH HAS
BEEN TOO COOL. SHOULD BE AROUND 90 MOST OF THE AREA...EVEN IN THE
MTNS. THE ONLY RECORD THAT LOOKS WITHIN REACH IS AT BLUEFIELD. WE
ARE FORECASTING LEMONADE TEMPS AT BLUEFIELD AGAIN- HIGH OF 91.
RECORD HIGH AT BLUEFIELD TODAY IS 88 SET IN 1993.

CONVECTION SHOULD TAPER OFF QUICKLY WITH SUNSET AND LOSS OF
HEATING...THEN I EXPECT AREAS OF FOG TO DEVELOP- ESPECIALLY IF
THERE WAS GOOD COVERAGE OF STORMS. OVERNIGHT LOWS WILL CONTINUE TO
BE WARM AND MUGGY. A RECORD HIGH MINIMUM TEMPERATURES IS POSSIBLE
AGAIN AT BLUEFIELD. THE RECORD FOR SEPTEMBER 4TH IS 67 SET IN
1966. THE FORECAST LOW IS 71 DEGREES.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 330 PM EDT SATURDAY...

COLD FRONT WILL PUSH EAST NEARING THE WESTERN SLOPES BY EARLY MONDAY
BEFORE DRIFTING EAST ACROSS MUCH OF THE REGION BY MONDAY EVENING.
TAP INTO DEEPER TROPICAL MOISTURE FROM LEE WILL BEGIN TAKE SHAPE
SUNDAY NIGHT WITH SHOWERS PUNCHING IN FROM THE SW DURING THE
EVENING...LIKELY REACHING THE BLUE RIDGE BY EARLY MONDAY. THIS
SUPPORTS UPPING POPS A BIT FASTER ACROSS THE SW WITH MOST SEEING
LIKELY POPS BY DAYBREAK ON MONDAY.

MAIN FOCUS FOR HEAVY RAINFALL WILL COME IN THE MONDAY THRU TUESDAY
EVENING TIME FRAME AS THE BOUNDARY STALLS AND AXIS OF DEEP MOISTURE
ASSOCIATED WITH LEE TRAINS UP FROM THE SW. MODELS REMAIN RATHER
CONSISTENT WITH THIS TIMING GIVEN STRONG SW JET ALOFT PER
INTERACTION OF LEE WITH THE NORTHERN UPPER TROF. IN ADDITION...SHEAR
PROFILES WOULD SUPPORT A MAINLY LEFT OF TRACK BAND OF HEAVY RAIN
WHICH MAY STREAK NE FASTER THAN EITHER THE LATEST GFS/EURO OR
CANADIAN SHOW BUT LIKELY SLOWER THAN THE REALLY FAST NAM. THINK
COMBO OF HIGH PWATS OF 2 INCHES OR MORE...STRONG LIFT AND UPSLOPE
WILL LIKEY YIELD RAINFALL TOTALS OF 1-2 INCHES EAST...2-4 INCHES IN
SPOTS WEST WITH LOCALLY HIGHER TOTALS ALONG THE SOUTHERN BLUE RIDGE
PENDING JUST HOW MUCH CONVECTION IF ANY MIXES IN. LATEST INSTABILITY
PROGS SUGGEST BEST SHOT OF DEEPER CONVECTION WILL BE MONDAY AS THE
FRONT DRIFTS THROUGH...THEN MAINLY ACROSS THE SOUTH/SW MONDAY NIGHT
INTO TUESDAY AS THE WEDGE DEVELOPS IN FROM THE NORTH. THUS WILL UP
POPS TO CATEGORICAL WITH A HEAVY RAIN MENTION FOR MOST OF
MONDAY/MONDAY NIGHT TAPERING A BIT TO LIKELYS LATER TUESDAY. EXPECT
WILL ALSO NEED A WATCH AT LEAST OVER THE WEST FOR MUCH OF THIS TIME
PERIOD BUT GIVEN 4TH PERIOD AND BEYOND WILL HOLD WITH MENTION IN THE
HWO FOR NOW.

KEPT TEMPS CLOSE TO THE LATEST MAV MOS HIGHS AND MET LOWS BUT NOT
QUITE AS COOL AS PREVIOUS ON TUESDAY WITH THE WEDGE APPEARING A BIT
WEAKER WITH THE TRAILING SURFACE HIGH LAGGING TO THE NW. OTRW STILL
BELOW NORMAL WITH HIGHS MONDAY MAINLY IN THE 70S AND 60S WEST TO LOW
70S EAST ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT SATURDAY...

BASED ON THE LATEST EVEN FASTER MODEL TRENDS...THE REMNANT LOW OF
LEE AND ITS WIDESPREAD PRECIP SHIELD SHOULD BE EXITING THE AREA
EITHER LATE TUESDAY NIGHT OR WEDNESDAY AS IT INTERACTS WITH THE
NORTHERN STREAM UPPER TROF. THIS WOULD CAUSE AN EXODUS OF THE STEADY
HEAVIER SHRA/TSRA A BIT SOONER PER MID LEVEL DRY SLOTTING AS THE
DEEP RH SHEARS NE EVEN THOUGH THE ACTUAL LOW LEVEL CIRCULATION MAY
STILL BE LINGERING AROUND THE CENTRAL APPS UNTIL THURSDAY. HOWEVER
SINCE THE LATEST ENSEMBLES ARE STILL A LITTLE SLOWER...PLAN TO KEEP
LIKELY POPS GOING TUE NIGHT BEFORE TRIMMING BACK TO MAINY HIGH
CHANCE SCTD NATURE COVERAGE ON WEDNESDAY AS BANDS TEND TO REDEVELOP
WITH THE 5H UPPER LOW JUST WEST OF THE MOUNTAINS AND THE LOW LEVEL
CIRCULATION TO THE SW. THIS MAY STILL PRODUCE AREAS OF VERY HEAVY
RAINFALL AND AN ISOLATED SEVERE THREAT PER TROPICAL AIR IN PLACE BUT
THINKING DECREASING COVERAGE WED NIGHT IN THE WAKE OF THE MAIN
CORRIDOR OF LIFT. KEPT TEMPS ON THE COOL SIDE THRU WED GIVEN WEAK
WEDGE LINGERING AND LITTLE SUN.

THINGS A BIT MORE UNCERTAIN IN THE WAKE OF THE MAIN LEE REMNANT
THU-SAT WITH THE UPPER LOW MEANDERING AROUND WEST OF THE MOUNTAINS
AND PERHAPS A BIT MORE RIDGING FRIDAY INTO SAT ON THE WEST SIDE OF
KATIA OFFSHORE. LATEST GFS FORECAST RAOBS SHOW DECREASING MOISTURE
LATE IN THE WEEK WITH THE LOW LEVEL FLOW TURNING MORE NW AND QUITE A
DRY LAYER ALOFT. THUS MAY BE DOWN TO JUST ISOLATED COVERAGE AT BEST
UNDER WARMER TEMPS BY WEEKS END PENDING JUST HOW FAST THE LEE
MOISTURE MOVES. HOWEVER SINCE IFFY WILL TREND TOWARD THE CHANCE HPC
POPS WED NIGHT-FRIDAY AND THEN BASICALLY HAVE ISOLATED TO NO POPS
SATURDAY UNDER WEAK SFC RIDGING. OTRW EXPECT THE WEDGE TO GRADUALLY
WEAKEN AS WELL PER MORE INSOLATION WHICH SHOULD MAKE MORE FOR A PC
FLAVOR WITH TEMPS WARMING BACK CLOSE TO ONLY SLIGHTLY BELOW NORMAL
BY THE END OF THE PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...

WHILE VFR CONDITIONS HAVE FINALLY RETURNED AT ALL TAF SITES AS OF
MIDDAY...BCB WAS LAST FOR FOG/STRATUS TO LIFT...NOW ISOLD TO SCT
THUNDERSTORMS ARE FIREING ALONG THE HIGHER RIDGES...AS WELL AS
AS A FEW SLIDING DOWN FROM THE NORTHEAST INTO THE CENTRAL VA
PIEDMONT AND FOOTHILLS...POSSIBLY REACHING LYH BY 2:30 OR 3PM.
PLACED VCTS IN ALL TAFS BUT DAN INTO THE EARLY EVENING...7PM TO
8PM. BIGGEST CONCERN WITH THESE STORMS WILL BE GUSTY
WINDS...MAINLY FROM THE NORTH OR NORTHEAST...BUT WILL BE ERRATIC
AS USUAL. BRIEF MVFR CONDITIONS IN HEAVY RAIN POSSIBLE...BUT PROBS
ARE FAIRLY LOW THAT ANY STORM WILL PASS RIGHT OVER AN AIRPORT.

SOME PARTIAL CLEARING TONIGHT...AND WITH WEAK SFC HIGH STILL
HAVING SOME INFLUENCE...AREAS OF FOG LIKELY AGAIN TONIGHT...WITH
IFR/LIFR CONDITIONS EXPECTED AT TAF SITES WEST OF BLUE RDG DURING
EARLY MORNING HOURS. DONT EXPECT THESE CONDITIONS WILL HANG ON
QUITE AS LONG AT BCB SUNDAY MORNING AS SW FLOW ALOFT WILL BE
INCREASING A BIT AND NOT ANTICIPATING THE STRONG INVERSION A FEW
THOUSAND FEET OFF THE GROUND.

MORE SCATTERED LATE AFTERNOON OR EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED SUNDAY AS A COLD FRONT SLOWLY
APPROACHES FROM THE WEST. AGAIN...THE BEST COVERAGE OF STORMS WILL
BE IN THE MTNS. WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS
OF MVFR/IFR CONDITIONS ARE NOW LIKELY MONDAY AND
TUESDAY...POSSIBLY INTO WEDNESDAY WITH THE FRONT STALLING NEAR THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM THE
SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR AND
RAINY CONDITIONS FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ/SK
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/JJ/SK
Hazardous weather outlook, Sep 3, 4:37 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT SAT SEP 3 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-040845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
437 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL
BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. STORMS WILL BE SLOW
MOVERS...PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. ISOLATED STRONG
DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM
LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID
ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY
BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING
AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Sep 3, 2:32 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SAT SEP 3 2011

VAZ024-035-031915-
AMHERST VA-ROCKBRIDGE VA-
232 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
ROCKBRIDGE BATHS...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BROWNSBURG AROUND 245 PM...FAIRFIELD AROUND
300 PM AND CORNWALL AROUND 315 PM.

LAT...LON 3800 7933 3793 7920 3789 7915 3785 7914
      3781 7915 3773 7922 3792 7954 3803 7937

MC
Local storm report, Sep 3, 3:09 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             HOT SPRINGS             38.00N 79.83W
09/03/2011  E1.50 INCH       BATH               VA   PUBLIC

            REPORTED AT THE HOMESTEAD RESORT

&&

SK
Local storm report, Sep 3, 3:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     HOT SPRINGS             38.00N 79.83W
09/03/2011  M75 MPH          BATH               VA   AWOS

&&

AMS
Special weather statement, Sep 3, 3:31 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SAT SEP 3 2011

VAZ019-WVZ044-045-032015-
ALLEGHANY VA-GREENBRIER WV-MONROE WV-
331 PM EDT SAT SEP 3 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...GREENBRIER AND MONROE
COUNTIES...

AT 330 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF ALDERSON TO 4 MILES SOUTHEAST OF WHITE SULPHUR
SPRINGS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WOLFCREEK AROUND 340 PM...GLACE AROUND 355
PM...EARLEHURST AROUND 410 PM AND HOLLYWOOD AROUND 415 PM.

LAT...LON 3763 8008 3760 8016 3762 8017 3762 8020
      3763 8022 3757 8032 3755 8032 3747 8055
      3769 8068 3773 8066 3778 8069 3787 8020

MC
Local storm report, Sep 3, 3:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             6 WSW CLIFTON FORGE CIT 37.78N 79.92W
09/03/2011  E1.00 INCH       ALLEGHANY          VA   COCORAHS

&&

SK
Special weather statement, Sep 3, 3:45 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SAT SEP 3 2011

VAZ007-009-010-032015-
BLAND VA-SMYTH VA-TAZEWELL VA-
345 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH AND TAZEWELL
COUNTIES...

AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF TAZEWELL...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ASBERRYS AROUND 410 PM AND HUNGRY MOTHER
STATE PARK AROUND 415 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3683 8156 3711 8180 3719 8145 3705 8130

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:23 PM EDTSevere Thunderstorm WarningRNKGrayson19 min
Sep 2, 8:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford58 min
Sep 3, 1:29 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista61 min
Sep 3, 1:41 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Giles, City of Covington64 min
Sep 3, 2:02 PM EDTFlash Flood WarningRNKRockbridge4 hr
Sep 3, 2:32 PM EDTSpecial Weather StatementRNKRockbridge43 min
Sep 3, 2:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath55 min
Sep 3, 3:00 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge38 min
Sep 3, 3:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington67 min
Sep 3, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath24 min
Sep 3, 3:45 PM EDTSpecial Weather StatementRNKTazewell30 min
Sep 3, 4:08 PM EDTSpecial Weather StatementRNKWythe52 min
Sep 3, 4:17 PM EDTSpecial Weather StatementRNKCraig43 min
Sep 3, 4:25 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke65 min
Sep 3, 4:53 PM EDTSevere Thunderstorm WarningRNKBotetourt, Carroll, Floyd, Franklin, Montgomery, Pulaski and 4 more67 min
Sep 3, 5:00 PM EDTSevere Thunderstorm WarningRNKWythe60 min
Sep 3, 5:19 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe56 min
Sep 3, 5:27 PM EDTSpecial Weather StatementRNKSmyth33 min
Sep 3, 6:02 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Wythe43 min
Sep 3, 6:21 PM EDTFlash Flood WarningRNKWythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.